Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Time-frequency concentration of generating systems

Authors: Philippe Jaming and Alexander M. Powell
Journal: Proc. Amer. Math. Soc. 139 (2011), 3279-3290
MSC (2010): Primary 42A38, 42A65
Published electronically: February 9, 2011
MathSciNet review: 2811283
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Uncertainty principles for generating systems $ \{e_n\}_{n=1}^{\infty} \subset L^2(\mathbb{R})$ are proven and quantify the interplay between $ \ell^r(\mathbb{N})$ coefficient stability properties and time-frequency localization with respect to $ \vert t\vert^p$ power weight dispersions. As a sample result, it is proven that if the unit-norm system $ \{e_n\}_{n=1}^{\infty}$ is a Schauder basis or frame for $ L^2(\mathbb{R})$, then the two dispersion sequences $ \Delta(e_n)$, $ \Delta(\widehat{e_n})$ and the one mean sequence $ \mu(e_n)$ cannot all be bounded. On the other hand, it is constructively proven that there exists a unit-norm exact system $ \{f_n\}_{n=1}^{\infty}$ in $ L^2(\mathbb{R})$ for which all four of the sequences $ \Delta(f_n)$, $ \Delta(\widehat{f_n})$, $ \mu(f_n)$, $ \mu(\widehat{f_n})$ are bounded.

References [Enhancements On Off] (What's this?)

  • 1. G. Ascensi, Y. Lyubarskii and K. Seip, Phase space distribution of Gabor expansions, Appl. Comput. Harmon. Anal. 26 (2009), 277-282. MR 2490219 (2010b:42039)
  • 2. J. J. Benedetto, C. Heil and D. F. Walnut, Differentiation and the Balian-Low theorem. J. Fourier Anal. Appl. 1 (1995), 355-402. MR 1350699 (96f:42002)
  • 3. J. Bourgain, A remark on the uncertainty principle for Hilbertian basis, J. Funct. Anal., 79 (1988), 136-143. MR 950087 (89f:81025)
  • 4. P. Casazza, The art of frame theory, Taiwanese J. Math. 4 (2000), 129-201. MR 1757401 (2001f:42046)
  • 5. P. Casazza, O. Christensen and D. Stoeva, Frame expansions in separable Banach spaces, J. Math. Anal. Appl., 307 (2005), 710-723. MR 2142455 (2006e:42044)
  • 6. O. Christensen, An Introduction to Frames and Riesz Bases, Birkhäuser, Boston, 2003. MR 1946982 (2003k:42001)
  • 7. M. Dörfler, K. Gröchenig and H. G. Feichtinger, Compactness criteria in function spaces, Coll. Math. 94 (2002), 37-50. MR 1930200 (2003j:46041)
  • 8. N.  Dunford and J. T. Schwartz, Linear Operators, Part 1, Wiley-Interscience, New York, 1966. MR 0117523 (22:8302)
  • 9. G. B. Folland, Harmonic Analysis on Phase Space, Annals of Mathematics Studies, Princeton Univ. Press, Princeton, NJ, 1989. MR 983366 (92k:22017)
  • 10. G. B. Folland and A. Sitaram, The uncertainty principle: A mathematical survey, J. Fourier Anal. Appl. 3 (1997), 207-238. MR 1448337 (98f:42006)
  • 11. C.  Heil and A. M. Powell, Regularity for complete and minimal Gabor systems on a lattice, Illinois J. Math., 53 (2009), 1077-1094.
  • 12. H. Hanche-Olsen and H. Holden, The Kolmogorov-Riesz compactness theorem, Expo. Math. 28 (2010), 385-394.
  • 13. V. I. Gurariĭ and N. I. Gurariĭ, Bases in uniformly convex and uniformly smooth Banach spaces (Russian), Izv. Akad. Nauk SSSR Ser. Mat. 35 (1971), 210-215. MR 0283549 (44:780)
  • 14. P. Jaming and A. M. Powell, Uncertainty principles for orthonormal sequences, J. Funct. Anal. 243 (2007), 611-630. MR 2289698 (2008b:42011)
  • 15. A. N. Kolmogorov, Über Kompaktheit der Funktionenmengen bei der Konvergenz im Mittel, Nachr. Ges. Wiss. Göttingen 9 (1931), 60-63.
  • 16. E. Malinnikova, Orthonormal sequences in $ L^2(R^d)$ and time frequency localization, Jour. Fourier. Anal. Appl. 16 (2010), 983-1006.
  • 17. S. Nitzan and J.-F. Olsen, From exact sequences to Riesz bases in the Balian-Low theorem, accepted to appear in Jour. Fourier Anal. Appl., DOI 10.100/s00041-010-9150-5.
  • 18. R. L. Pego, Compactness in $ L^2$ and the Fourier transform. Proc. Amer. Math. Soc. 95 (1985), 252-254. MR 801333 (87f:42025)
  • 19. A. M. Powell, Time-frequency mean and variance sequences of orthonormal bases, Jour. Fourier. Anal. Appl. 11 (2005), 375-387. MR 2169472 (2006g:42009)
  • 20. M. Riesz, Sur les ensembles compacts de fonctions sommables, Acta Szeged Sect. Math. 6 (1933), 136-142.
  • 21. W. H. Ruckle, The extent of the sequence space associated with a basis, Canad. J. Math. 24 (1972), 636-641. MR 0300057 (45:9105)
  • 22. H. S. Shapiro, Uncertainty principles for bases in $ L^2(\mathbb{R})$, unpublished manuscript (1991).
  • 23. J. D. Tamarkin, On the compactness of the space $ L^p$, Bull. Amer. Math. Soc. 32 (1932), 79-84. MR 1562331
  • 24. R. Young, An Introduction to Nonharmonic Fourier Series, revised first ed., Academic Press, San Diego, 2001. MR 1836633 (2002b:42001)
  • 25. R. Young, On complete biorthogonal systems, Proc. Amer. Math. Soc. 83 (1981), 537-540. MR 627686 (84c:42048)
  • 26. K. Yoshida, Functional Analysis, second ed., Springer Verlag, New York, 1968. MR 0239384 (39:741)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 42A38, 42A65

Retrieve articles in all journals with MSC (2010): 42A38, 42A65

Additional Information

Philippe Jaming
Affiliation: Faculté des Sciences, MAPMO, Université d’Orléans, BP 6759, F 45067 Orléans Cedex 2, France
Address at time of publication: Institut de Mathématiques de Bordeaux UMR 5251, Université Bordeaux 1, cours de la Libération, F 33405 Talence cedex, France

Alexander M. Powell
Affiliation: Department of Mathematics, Vanderbilt University, Nashville, Tennessee 37240

Keywords: Compactness, exact system, frame, Schauder basis, time-frequency concentration, uncertainty principle.
Received by editor(s): February 22, 2010
Received by editor(s) in revised form: August 23, 2010
Published electronically: February 9, 2011
Additional Notes: The second author was supported in part by NSF Grant DMS-0811086. Portions of this work were completed during visits to the Université d’Orléans (Orléans, France), the Academia Sinica Institute of Mathematics (Taipei, Taiwan), and the City University of Hong Kong (Hong Kong, China). The second author is grateful to these institutions for their hospitality and support. The first and second authors were both partially supported by the ANR project AHPI Analyse Harmonique et Problèmes Inverses
Communicated by: Michael T. Lacey
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society